Flash Flood, Roane
- When
- June 18, 1:30 PM EST to 8:15 PM EST
- Where
- Roane County, Countywide
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.848, -84.523 (the zone’s center; the record gives no point)
Roads closed countywide. Lows spots flooded countywide.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Roads closed countywide. Lows spots flooded countywide. White Creek and Black Creek out of banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 9:40 AM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1040 AM EDT WED JUN 18 2003 THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE DEVELOPMENT OF THE CURRENT FORECAST. ********************************************************************* LATE MORNING FORECAST DISCUSSION (UPDATE) 1040 AM EDT WED JUN 18 2003 RAIN...RAIN...GO AWAY...IT JUST WILL NOT BE TODAY AS YET ANOTHER STRONG INFLOW OF GULF MOISTURE WILL PUSH PWS VALUES AT OR ABOVE 2 INCHES. COMBINED WITH AN AREA OF LOW LEVEL CONVERGENCE ACROSS THE PLATEAU AND NE TN...AND GOOD MID LEVEL LIFT...HEAVY RAIN WILL BE A CONCERN FOR THE NEXT 24 HOURS. SHOWERS WILL CONTINUE TO INCREASE IN AREAL COVERAGE...AND INTENSITY AS THE DAYTIME HEATING KICKS IN. BOUNDARY FROM CONVERGENCE WILL PROVIDE FOCUS FOR RAINFALL DURING THE NIGHTTIME HOURS. FLOOD WATCH WILL BE ISSUED SHORTLY TO COVER THE HEAVY RAIN POSSIBILITIES OF TODAY AND TONIGHT...WILL UPDATE ZONES TO INCREASE THE POPS ACROSS THE FORECAST AREA FOR TODAY NEAR 80 OR 90 RANGE MINIMUM. TEMPS MAY NEED SOME SLIGHT TWEAKING. .MRX... NC...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST NORTH CAROLINA. TN...FLOOD WATCH THROUGH 10 AM THURSDAY FOR EASTERN TENNESSEE. VA...FLOOD WATCH THROUGH 10 AM THURSDAY FOR SOUTHWEST VIRGINIA. BS ********************************************************************* EARLY MORNING FORECAST DISCUSSION 335 AM EDT WED JUN 18 2003 TODAY AND TONIGHT...RADAR SHOWING SCATTERED SHOWERS MOVING UP FROM THE SOUTH. WEAK STATIONARY FRONT STILL ACROSS AREA. SHORTWAVE PROGGED TO MOVE IN TODAY. WITH GOOD MOISTURE AVAILABLE AND A MODERATELY UNSTABLE ATMOSPHERE...WENT WITH LIKELY POPS IN ALL ZONES FOR TODAY AND EARLY TONIGHT. DECIDED NOT TO ISSUE A FLOOD WATCH THIS MORNING...LOOKS LIKE THE BEST QPF TO THE SOUTH. BUT STILL SOME HEAVY RAIN POSSIBLE TODAY AND TONIGHT WITH THE MOIST ATMOSPHERE. LATER PERIODS...MODELS ARE IN AGREEMENT THAT THIS STAGNANT...MOIST AND UNSTABLE AIRMASS WILL FINALLY BE PUSHED OUT OF THE FORECAST AREA BY A COLD FRONT LATE AFTERNOON ON THURSDAY. A STRONG UPPER TROUGH WILL HELP TO PUSH THIS FRONT THROUGH THE AREA...WITH MODERATE INSTABILITY AHEAD OF THE FRONT HELPING TO GENERATE A LINE OF TSTORMS ALONG THE FRONT. DRIER AIR WILL FINALLY FILTER INTO THE FORECAST AREA BY FRIDAY...BUT SOUTHERLY FLOW LOOKS TO RETURN BY SUNDAY WITH ISOLATED AFTN/EVNG CONVECTION DEVELOPING AGAIN. AS FOR TEMPS...A PERSISTENCE FORECAST EXPECTED THROUGH THURSDAY... THEN DRIER AIR BEHIND THE FRONT WILL BRING A SLIGHTLY GREATER DIURNAL RANGE. THE FOLLOWING NUMBERS ARE PRELIMINARY AND FOR COORDINATION ONLY: CHA 81 69 84 66 / 60 60 60 60 TYS 80 68 82 64 / 60 60 60 60 TRI 78 64 80 60 / 60 60 60 60 OQT 80 68 82 64 / 60 60 60 60 GH/DMG ********************************************************************* EVENING FORECAST DISCUSSION (UPDATE) 1010 PM EDT TUE JUN 17 2003 FLOOD WATCH HAS BEEN ALLOWED TO EXPIRE. ONLY SCATTERED PRECIP REMAINS AND WILL LOWER POPS TO 30 PERCENT TO REFLECT THIS. CANNOT RULE OUT SOME SCATTERED ACTIVITY MOVING THROUGH OVERNIGHT OFF THE BOUNDARY SOUTH OF THE FORECAST AREA...HOWEVER THINK THE 30 POP WILL COVER THAT POSSIBILITY. ACTIVITY RETURNS AGAIN ON WEDNESDAY. ********************************************************************* AFTERNOON FORECAST DISCUSSION 316 PM EDT TUE JUN 17 2003 SHORT TERM: ...RADAR SHOWING CONVECTION FIRING UP ACROSS THE CWA...SHOULD CONTINUE ON THROUGHOUT THE EVENING. LOCALLY HEAVY AMOUNTS OF RAINFALL SHOULD BE EXPECTED WITH THE STRONGER THUNDERSTORMS. LARGE PUSH OF MOISTURE FROM THE GULF MOVING NORTH ASSOCIATED WITH THE NEXT RIPPLE ALONG THE BOUNDARY...SHOULD WEAKEN OVERNIGHT AS WE LOSE DAYTIME HEATING. IF ANY CLEARING TONIGHT PATCHY DENSE FOG WILL FORM...WITH VSBY DOWN TO A MILE OR LESS. A VORT MOVES UP OUT OF THE GULF STATES WED ALONG WITH ANOTHER BIG PUSH OF GULF MOISTURE AND WILL PROVIDE THE LIFT FOR MORE RAINFALL...MAY AGAIN CONTAIN SPOTTY LARGE AMOUNTS ACROSS THE SOUTHERN HALF OF THE FORECAST AREA. MOS TEMPS IN GOOD AGREEMENT...WENT WITH BLEND. DAYS 2-7: MOSTLY CLOUDY WITH SCATTERED SHOWERS AND STORMS FOR WEDNESDAY NIGHT...THEN MODELS IN REASONABLE AGREEMENT ON FRONTAL PASSAGE THU AFTERNOON... BUT EXPECT IT WILL SLOW DOWN SOME BEFORE GOING THROUGH THU AFTERNOON/EVENING. WENT WITH LIKELY POPS FOR FRONT. AFTER THAT...HOPEFULLY WE WILL ACTUALLY DRY OUT FOR A FEW DAYS...WITH FRIDAY THROUGH SUNDAY MOSTLY DRY. TEMPS WILL COOL SLIGHTLY WITH FRONTAL PASSAGE...BUT NO BIG CHANGES IN STORE. SOME RELIEF FROM HIGH HUMIDITY WILL RESULT IN LOWER MINS. MID-COUNTRY UPPER WAVE PROGGED AT 168 HOURS MAY RESULT IN A STORMY END TO NEXT WEEK...BUT THAT IS A BIT FAR OFF AT THIS TIME... CHA 69 82 70 83 / 60 60 50 60 TYS 67 81 68 81 / 60 50 50 50 TRI 64 79 65 79 / 60 40 60 60 OQT 67 81 69 82 / 60 50 50 50 SCHOTT/PARKER *********************************************************************
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-191000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 545 AM EDT WED JUN 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE (TODAY)... WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED TODAY...BUT SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN TODAY AND TONIGHT. SOME PONDING ON ROADS AND LOW-LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN ON THURSDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX. GH
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363222.